Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 3671  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::  Article in PDF (13 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 


  IN THIS Article
 ::  Abstract
 ::  Introduction
 ::  Case report
 ::  Discussion
 ::  References

 Article Access Statistics
    Viewed9646    
    Printed208    
    Emailed11    
    PDF Downloaded135    
    Comments [Add]    
    Cited by others 1    

Recommend this journal


   
CASE REPORT
Year : 1991  |  Volume : 37  |  Issue : 3  |  Page : 168-70

Neuroleptic malignant syndrome (a case report).


Department of Psychiatry, K. E. M. Hospital, Parel, Bombay, Maharashtra.

Correspondence Address:
Department of Psychiatry, K. E. M. Hospital, Parel, Bombay, Maharashtra.


  ::  Abstract

An adult schizophrenic patient developed neuroleptic malignant syndrome following treatment with parenteral haloperidol. An early recognition of the syndrome, immediate discontinuation of the offending agent and prompt treatment with bromocriptine and lorazepam produced a good recovery. The various features of the case are discussed in view of the potential lethality of the syndrome.

How to cite this article:
Patkar A A, Shah L P. Neuroleptic malignant syndrome (a case report). J Postgrad Med 1991;37:168


How to cite this URL:
Patkar A A, Shah L P. Neuroleptic malignant syndrome (a case report). J Postgrad Med [serial online] 1991 [cited 2019 Nov 17];37:168. Available from: http://www.jpgmonline.com/text.asp?1991/37/3/168/768




  ::   Introduction Top

The neuroleptic malignant syndrome (NMS) is a rare but potentially fatal idiosyncratic reaction to neuroleptics characterised by rigidity, fever, autonomic dysfunction and altered consciousness along with elevated serum creatinine phosphokinase (CPK) levels and leucocytosis [3]. It occurs in 0.4% of newly treated patients and carries a mortality risk of 22%[10]. Bromocriptine, dantrolene sodium I-Dopa and bezodiazepines are shown to be effective in the treatment of NMS[5],[6],[8].
A need for awareness of the syndrome in view of the widespread use of neuroleptics and its potential lethality which can be averted by early detection and specific treatment have prompted the present report.

  ::   Case report Top

A 32-year-old woman was admitted for the first episode of suspiciousness, irrelevant speech and violent behaviour for one month. There was no history of any organic illness in the patient. Her physical examination was normal and her psychiatric examination revealed a fearful incongruent mood, formal thought disturbances and auditory hallucinations. She was diagnosed as acute schizophrenic episode and put on injection haloperidol 5 mg i.m. every 8 hours. The dose was increased to 5 mg every 6 hours after two days. Three days later the patient became confused and febrile. Haloperidol was discontinued and the patient was closely monitored. During the next two days she was noted to have alteration in consciousness, marked rigidity and disphoresis. Her vital signs showed significant fluctuations -temperature: 100-1030F, pulse rate: 80-120 beats/minute, blood pressure: 120/70-150/110 mm of Hg and respiratory rate: 1430/minute. Her investigations revealed WBC count of 24,100/min[3] and serum CPK levels of 1950 IU/L. Her X-ray skull and chest, CSF study, EEG, ECG, liver and renal function tests, serum electrolytes and blood gases were within normal limits.
She was diagnosed as a case of NNIS and started orally on bromocriptine 2.5 mg t. d. s. and lorazeparn 2 mg t. d. s. along with nutritional support and serial monitoring of serum CPK and urine myoglobin. Over the next seven days the patient became alert and afebrile and her vital signs stabilised. The serum CPK levels and WBC count fell concomitant with clinical recovery. The recovery was complete at the end of two weeks without any recurrence of psychotic symptoms. Bromocriptine was tapered off and the patient was discharged on lorazepani 2 mg b. d. s. after a month's stay in the hospital. During a follow-up period of six months the patient maintained her recovery even after discontinuing lorazepam thus obviating the introduction of neuroleptics.

  ::   Discussion Top

In view of the variability in the clinical picture of NMS and problems of differential diagnosis, specific criteria have been proposed for the diagnosis of NMS[1],[2],[7]. Levenson's[7] criteria have been widely accepted. The major criteria include fever, rigidity and raised levels of CPK while the minor criteria include tachycardia, abnormal blood pressure, tachypnoea, altered consciousness, diaphoresis and leucocytosis. The presence of all the three major or two major and four minor criteria is essential for the diagnosis of NMS. Our patient satisfied all the major and minor criteria thereby substantiating the diagnosis of NMS.
NMS has to be differentiated from infections and mass lesions of the central nervous system, lethal catatonia, severe extra pyramidal reactions, anti-cholinergic or lithium toxic, heat stroke and malignant hyperthermia[4],[5]. In the present case, fever occurred in the absence of any documented infection. A negative drug and family history, absence of any physical signs except rigidity and autonomic hyperactivity, raised CPK and WBC count with all other investigations being normal yet a disturbance in consciousness precluded the other possible differential diagnoses.
A rapid loading schedule, especially with potent neuroleptics like haloperidol is considered to be the principal contributing factor in the development of NMS, by causing a sudden and massive down-regulation of dopaminergic transmission[10]. This could have occurred in our patient. The rapid development of symptoms without any typical sequence and recovery over two weeks with treatment seen in the present case is consistent with reports in the literature[3],[10].
Apart from early discontinuation of haloperidol, specific agents were used to reverse the symptoms of NMS. Bromocriptine, a dopamine agonist enhances the dopaminergic transmission while lorazeparn reduces rigidity and muscle necrosis[6],[8]. They were continued till the CPK levels returned to normal. A serious complication of NMS is rhabodomyolysis leading to acute renal failure[5]. Hence urine was monitored for myoglobin. Since NMS recurs in about 30% of cases after re-challenge with neuroleptics[3], lorazepam was employed as an alternative in the post-NMS period especially as it is also known to have tranquillising properties[6].
NMS remains a dangerous condition and has also been described in non-psychiatric settings[3],[5]. Unfortunately it is often unrecognised, underdiagnosed or inappropriately treated [3]. A better understanding of this syndrome would be helpful in reducing its fatalities.

  ::   References Top

1. Addonizio G, Susman VL, Roth SD. Symptoms of neuroleptic malignant syndrome in 82 consecutive inpatients, Amer J Psychiatr 1986; 143:1587-1590.  Back to cited text no. 1    
2.Adityanjee Singh S, Singh G, Ong S. Spectrum concept of neuroleptic malignant syndrome. Brit J Psychiatr 1988; 153:107-111.  Back to cited text no. 2    
3.Caroff SN. The neuroleptic malignant syndrome. J Clin Psychiatr 1980; 41:79-83.  Back to cited text no. 3    
4.Castillo E, Rubin RT, Holsboer-Trachsler E. Clinical differentiation between lethal catatonia and neuroleptic malignant syndrome. Amer J Psychiair 1989; 146:324-328.  Back to cited text no. 4    
5.Guze BH, Baner LR. Jr. Neuroleptic malignant syndrome. New Engl J Med 1985; 313:163-166.  Back to cited text no. 5    
6.Kontaxakis VP, Christodoulou GN, Markidis MP, Havaki-Kontaxaki BJ. Treatment of a mild form of neuroleptic malignant syndrome with oral diazepam. Acta Psychiatr Scand 1988; 78:396-398.  Back to cited text no. 6    
7.Levenson JL. Neuroleptic malignant syndrome. J Psychiatr 1985; 142:1137-1145.  Back to cited text no. 7    
8.Mueller PS, Vester JW, Ferinaglich J. Neuroleptic malignant syndrome. Successful treatment with bromocriptine. J Amer Med Assoc 1983; 249:386-388.  Back to cited text no. 8    
9.Pope HG Jr, Keek PE Jr, McElroy SL. Frequency and presentation of neuroleptic malignant syndrome in a large psychiatric hospital. Amer A Psychiatr 1986; 143:1227-1233.  Back to cited text no. 9    
10.Shalev A, Munitz H. The neuroleptic malignant syndrome: agent and host interaction. Acta Psychiatr Scand 1986; 73:337-347.  Back to cited text no. 10    
11.   Back to cited text no. 11    

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow